Texas, 2011

Damaging Wind in Texas, August 7, 2011

August 7, 2011 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorms moved across the northeast Texas Panhandle during the early afternoon hours producing strong thunderstorm wind gusts. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorms moved across the northeast Texas Panhandle during the early afternoon hours producing strong thunderstorm wind gusts. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 11:39 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 7, 11:39 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1239 PM CDT SUN AUG 7 2011

.AVIATION...
FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED.

THE MAIN CHALLENGE IS DEALING WITH POSSIBLE TSRA THROUGH 03Z. MENTIONED
CB AT ALL SITES BEGINNING AT 20Z AT KAMA AND 22Z AT KDHT AND KGUY AS
COVERAGE IS EXPECTED TO BE ISO TO SCT AT BEST. CONFIDENCE OF TSRA
REMAINS RATHER LOW. IF TSRA DIRECTLY AFFECTS ANY SITE...BRIEF
MVFR/IFR CONDITIONS AND GUSTY WINDS WOULD BE POSSIBLE. ANY TSRA
SHOULD DISSIPATE BY 03Z.

A FRONT WILL SWITCH WINDS TO THE NORTH AT ALL SITES 06-15Z.

MBS

&&

.PREV DISCUSSION... /ISSUED 1205 PM CDT SUN AUG 7 2011/

UPDATE...
FORECAST FOR THE REST OF TODAY LOOKS TO BE ON TRACK...AND HAVE ONLY
MADE SOME MINOR ADJUSTMENTS WITH THE UPDATE. MAIN CHANGE WAS TO
SLIGHTLY INCREASE POPS INTO THE 30 PERCENT RANGE ACROSS THE SOUTHEAST
AND NORTHWEST CWA. MIDLEVEL MOISTURE PLUME CONTINUES TO SHIFT
SOUTHEAST...BUT REMAINS DRAPED ACROSS THE FAR SOUTHEAST CWA PER
LATEST WATER VAPOR IMAGERY. MIDLEVEL CLOUD DECK REMAINS ACROSS THIS
AREA...AND A FEW SHOWERS HAVE RECENTLY DEVELOPED IN THIS AREA. WITH
CONTINUED HEATING THIS AFTERNOON AND AVAILABLE MOISTURE...BELIEVE
SHOWERS AND STORMS WILL CONTINUE TO DEVELOP IN THIS AREA.
DIFFERENTIAL HEATING ON THE EDGES OF THIS CLOUD DECK MAY AID
DEVELOPMENT. THE OTHER PREFERRED AREA FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING WILL BE ACROSS THE OK PANHANDLE AND
NORTHWEST TX PANHANDLE. WHILE MIDLEVELS ARE DRIER IN THIS
AREA...SURFACE DEWPOINTS REMAIN IN THE UPPER 50S TO NEAR 60...WHICH
COMBINED WITH STRONG DIURNAL HEATING WILL GENERATE SUFFICIENT
INSTABILITY TO GENERATE CONVECTION. A SURFACE TROUGH WILL SHARPEN IN
THIS AREA THIS AFTERNOON...AND AN OUTFLOW BOUNDARY FROM CONVECTION
OVER NORTHERN KS HAS SLIPPED INTO THE OK PANHANDLE. BOTH OF THESE
FEATURES WILL PROVIDE AN ADDED FOCUS FOR THUNDERSTORM DEVELOPMENT.
SIMILAR TO THE LAST SEVERAL DAYS...STRONG WIND GUSTS WILL BE THE MAIN
HAZARD WITH ANY STORMS GIVEN HIGH-BASED NATURE/INVERTED-V SOUNDINGS.
COULD ALSO SEE SOME LOCALLY HEAVY RAIN...ALTHOUGH THE AIRMASS HAS
DRIED SOMEWHAT OVER MOST OF THE PANHANDLES /EXCEPT FAR SOUTHEAST/ DUE
TO THE SOUTHWARD SHIFT OF THE MIDLEVEL MOIST PLUME.

ALSO TWEAKED HIGH TEMPERATURES TODAY...INCREASING A TAD IN CLOUD FREE
AREAS WHICH HAVE BEEN QUICK TO WARM TODAY...AIDED IN PART BY A MILD
START TO THE DAY.

KB

PREV DISCUSSION... /ISSUED 350 AM CDT SUN AUG 7 2011/

DISCUSSION...
A FRONTAL BOUNDARY ACROSS SOUTHEASTERN COLORADO AND SOUTHERN KANSAS
WILL EVENTUALLY PUSH SOUTH INTO THE FORECAST AREA MONDAY. THE MONSOONAL
MOISTURE PLUME HAS SHIFTED FURTHER EAST AND SOUTH EXTENDING FROM
NORTHWEST MEXICO ACROSS SOUTHERN NEW MEXICO AND INTO OKLAHOMA.
CONVECTION THIS AFTERNOON THROUGH EARLY TONIGHT WILL BE CONFINED
MAINLY TO THE EASTERN AND SOUTHERN SECTIONS OF THE TEXAS
PANHANDLE...ALTHOUGH CANNOT COMPLETELY RULE OUT PRECIP ACROSS ALL OF
THE PANHANDLES. A SHORTWAVE TROUGH WILL TRACK EAST FROM THE TEXAS
PANHANDLE TODAY INTO OKLAHOMA BY MONDAY. COLD FRONT SHOULD PUSH
ACROSS MOST OF THE FORECAST AREA EXCEPT THE SOUTHEASTERN TEXAS
PANHANDLE MONDAY EVENING. FRONT THEN EXPECTED TO PUSH SOUTH AND EAST
ACROSS THE REMAINDER OF THE FORECAST AREA MONDAY NIGHT AND ACROSS
SOUTHERN OKLAHOMA AND THE TEXAS SOUTH PLAINS BY TUESDAY. FRONT SHOULD
LIFT BACK NORTH AND EAST ACROSS THE SOUTHERN AND WESTERN TEXAS
PANHANDLE TUESDAY NIGHT AND EARLY WEDNESDAY. DRIER AND SLIGHTLY
COOLER EARLY THIS WEEK WITH CONVECTION EXPECTED TO RETURN BY TUESDAY
NIGHT AS THE FRONTAL BOUNDARY LIFTS NORTH AS A WARM FRONT AND
SHORTWAVE ENERGY TRACKS ACROSS THE FORECAST AREA. ZONAL UPPER FLOW
AROUND MID TO LATE WEEK WITH A FRONTAL BOUNDARY ACROSS THE PANHANDLES
WILL MAINTAIN CONTINUED CHANCES FOR CONVECTION WEDNESDAY THROUGH
SATURDAY NIGHT. INCREASED CLOUD COVER...CHANCES FOR CONVECTION...AND
FRONTAL BOUNDARY IN THE FORECAST AREA SHOULD KEEP MAX TEMPERATURES
BELOW THE CENTURY MARK FOR THE LATTER HALF OF THE WEEK.

SCHNEIDER

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER
THE PANHANDLES THROUGH LATE THIS WEEK AND EARLY NEXT WEEKEND.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/08
Hazardous weather outlook, Aug 7, 4:38 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
538 AM CDT SUN AUG 7 2011

OKZ001>003-TXZ001>020-072100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
538 AM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED...A FEW STORMS MAY APPROACH SEVERE LEVELS
WITH WIND GUSTS AROUND 55 MPH AND LOCALLY HEAVY RAIN.

DANGEROUSLY HOT CONDITIONS ARE EXPECTED ONCE AGAIN...ESPECIALLY IN
THE EASTERN PANHANDLES WHERE LATE AFTERNOON HEAT INDEX VALUES WILL
RANGE FROM 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AND AGAIN
THURSDAY NIGHT AND FRIDAY NIGHT. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES ON
SATURDAY NIGHT. THE PRIMARY THREATS FROM STORMS ON ANY OF THESE DAYS
WILL BE STRONG WIND GUSTS AND LOCALLY HEAVY RAIN.

DANGEROUSLY HOT WEATHER IS POSSIBLE ONCE AGAIN IN THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES MONDAY WHERE HEAT INDEX VALUES WILL
APPROACH 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Aug 7, 12:39 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
139 PM CDT SUN AUG 7 2011

TXZ005-010-071930-
HEMPHILL TX-LIPSCOMB TX-
139 PM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT FOR LIPSCOMB AND HEMPHILL
COUNTIES.

AT 138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 2 MILES NORTHEAST OF GLAZIER...OR
ABOUT 12 MILES NORTHEAST OF CANADIAN...MOVING EAST AT 10 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE NEAR THE LIPSCOMB AND HEMPHILL
COUNTY LINE INCLUDING GLAZIER AND HIGGINS. LOCALLY HEAVY RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE AS WELL.

MBS

The radar

The Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lipscomb

When
August 7, 1:13 PM CST to 1:14 PM CST
Where
Lipscomb County, 2.15 mi SSE of Higgins
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.090, -100.010

The public estimated the thunderstorm wind gusts about two miles south southeast of Higgins Texas in Lipscomb County. There were no reports of damage or injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340477.